prednisone questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Sep 2007
Total Posts : 123
   Posted 5/29/2008 6:24 AM (GMT -6)   
Is it possible to get through life without developing any problems from the use of prednisone? I know that taking prednisone for long periods of time can produce some pretty nasty side effects, but im wondering if taken in small stints over a span of a lifetime garauntees other effects?? For any of the older people who have been on prednisone on and off throughout there lives i'd like to hear form you guys if you dont mind. Thanks
Progressive - Calcium and Magnesium supplement
FibreSmart - fibre supplement
New Chapter Organics - Unbound Energy, Multivitamins

Regular Member

Date Joined Oct 2007
Total Posts : 235
   Posted 5/29/2008 6:06 PM (GMT -6)   
Is it possible to get through life without devolping any problems from the use of prednisone? Yes. How likely is it? To variable to give an answer. Some people will have side effects/problems from small doses of pred almost immediately after they start taking it. Others can take 50 mg/ day for thirty years and never have a problem. That right there is the paradox; there is no way of knowing what is going to happen to you when you take pred. The only thing you can do is improve your odsss; the chances of you having pred related problems go down drasticly as the amount you take decreases and the amount of time you're on it decreases.

Everyone reacts differently.
Just trying to be a "Regular Member".
Entocort 9 mg/day, Prednisone 20 mg/day, Pentasa 4 gm/day, started Humira 1/22/08, started 100 mg of Azasan (Imuran) 2/20/08. I'm convinced that Prednisone is the root of all evil, and primarily responsible for global warming.

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 5/29/2008 6:51 PM (GMT -6)   
kickbower - I have taken prednisone on and off for over 38 years. In the beginning, I had the usual weight gain, moon face, irritability that can accompany usage. No serious problems. I went for 18 years without using prednisone and then had to take it in 2004. I had major problems - the worse being a hypertensive crisis that required emergency medical intervention to reduce my blood pressure to avoid stroking out. I also have developed avascular necrosis [AVN] which some of my doctors attribute to prednisone. AVN is the death of bone. Tops of both femurs are 30% dead. My GI does attribute the AVN to my Crohn's as AVN can be a rare extraintestinal manifestation of the disease.

As CrohnDaddy wrote - there is no way to know how one's body will fare over the years from steroid usage.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?

Veteran Member

Date Joined Mar 2006
Total Posts : 1354
   Posted 5/30/2008 12:36 AM (GMT -6)   
I have been on Pred for five years straight - no breaks - and have been on anything from 5mg (those were the days) to 60mg. I am currently on 10mgs and hoping to taper, but each time I drop it by even 1mg I flare and end uo taking it up to anything from 20 - 30mg and then doing the ever so slow taper - will I ever be free from this drug!
I have my gastro appointment 6th June and will request a bone density test (my last one two years ago was good) so I will see the damage done now.
I also have all the classic pred side affects - camel hump. hair loss. non healer, moon face etc although I dont get the usual side affects other people mention when they first start pred such as sleeplessness, hyperactivity, weight gain mood swings etc.
I will also ask Gastro since I cant taper does this mean I am steroid dependent (she once told me I would never get off it).I hope this answers some of your question,
Take care

Veteran Member

Date Joined Jan 2004
Total Posts : 598
   Posted 5/30/2008 9:40 PM (GMT -6)   
My rheumatologist just told me that you can get Avascular Necrosis of bone not long after using prednisone, it doesn't have to be a long term complication. That is very rare but it has happened.  He said that it has happened after the use of a medrol dose pack for the first time for a case of poison ivy. 
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin, sertraline, lyrica  

Regular Member

Date Joined Feb 2004
Total Posts : 28
   Posted 6/5/2008 1:59 AM (GMT -6)   
I've been on it for 13 years, no complaints here. I'm probably in the same boat you're in. Let's cross our fingers!
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 10:27 PM (GMT -6)
There are a total of 2,711,438 posts in 298,991 threads.
View Active Threads

Who's Online
This forum has 153558 registered members. Please welcome our newest member, Xanacat.
322 Guest(s), 4 Registered Member(s) are currently online.  Details
Im_Patient, ontheflipside, Lynnwood, InTheShop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer